Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS St. Louis, MO

June 3, 2020Audrain County, Callaway County, Montgomery County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 3, 2020, 7:34 PM CDT for Audrain County, Callaway County, Montgomery County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 7:34 PM CDT (00:34 UTC)
Expired
Jun 3, 2020, 8:15 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Callaway County, MO, Montgomery County, MO

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:37 PM CDTHAIL 1.75Benton City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KLSX 040034
SVRLSX
MOC007-027-139-040115-
/O.NEW.KLSX.SV.W.0071.200604T0034Z-200604T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
734 PM CDT Wed Jun 3 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Audrain County in central Missouri...
  Northwestern Montgomery County in east central Missouri...
  Northern Callaway County in central Missouri...

* Until 815 PM CDT.

* At 734 PM CDT, a severe thunderstorm was located near Mexico,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mexico, Montgomery City, Wellsville, Auxvasse, Laddonia,
  Martinsburg, Shamrock, Rush Hill, Kingdom City, Benton City,
  Vandiver and Hatton.

This includes Interstate 70 in Missouri near exit 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 9210 3914 9211 3928 9147 3897 9145
TIME...MOT...LOC 0034Z 259DEG 13KT 3910 9179 

HAIL...1.00IN
WIND...60MPH
 
$$

MRM
3 follow-up statements
931 
WWUS53 KLSX 040046
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
746 PM CDT Wed Jun 3 2020

MOC007-027-139-040115-
/O.CON.KLSX.SV.W.0071.000000T0000Z-200604T0115Z/
Audrain MO-Montgomery MO-Callaway MO-
746 PM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN AUDRAIN...NORTHWESTERN MONTGOMERY AND NORTHERN CALLAWAY
COUNTIES...

At 746 PM CDT, a severe thunderstorm was located near Martinsburg,
moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public report of golf ball sized hail near Benton City.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mexico, Montgomery City, Wellsville, Auxvasse, Laddonia, Martinsburg,
Shamrock, Rush Hill, Kingdom City, Benton City, Vandiver and Hatton.

This includes Interstate 70 in Missouri near exit 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 9210 3914 9211 3928 9147 3897 9145
TIME...MOT...LOC 0046Z 259DEG 13KT 3911 9173 

HAIL...1.75IN
WIND...60MPH
 
$$

MRM
713 
WWUS53 KLSX 040101
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
801 PM CDT Wed Jun 3 2020

MOC007-027-139-040115-
/O.CON.KLSX.SV.W.0071.000000T0000Z-200604T0115Z/
Audrain MO-Montgomery MO-Callaway MO-
801 PM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN AUDRAIN...NORTHWESTERN MONTGOMERY AND NORTHERN CALLAWAY
COUNTIES...

At 801 PM CDT, a severe thunderstorm was located over Martinsburg,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mexico, Montgomery City, Wellsville, Auxvasse, Laddonia, Martinsburg,
Shamrock, Rush Hill, Kingdom City, Benton City, Vandiver and Hatton.

This includes Interstate 70 in Missouri near exit 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 9210 3914 9211 3928 9147 3897 9145
TIME...MOT...LOC 0101Z 259DEG 13KT 3912 9166 

HAIL...1.00IN
WIND...60MPH
 
$$

MRM
178 
WWUS53 KLSX 040116
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
816 PM CDT Wed Jun 3 2020

MOC007-027-139-040125-
/O.EXP.KLSX.SV.W.0071.000000T0000Z-200604T0115Z/
Audrain MO-Montgomery MO-Callaway MO-
816 PM CDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN AUDRAIN...
NORTHWESTERN MONTGOMERY AND NORTHERN CALLAWAY COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain and small hail are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Missouri.

LAT...LON 3894 9210 3914 9211 3928 9147 3897 9145
TIME...MOT...LOC 0115Z 259DEG 13KT 3913 9160 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:50 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 3, 5:50 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
550 PM CDT Wed Jun 3 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 250 PM CDT Wed Jun 3 2020

Early this afternoon, an upper RIDGE axis was situated over the
southwestern CONUS with weak resultant west-northwest flow over our
region.  At the surface, an outflow boundary extended from south of
Chicagoland to just north of Quincy to near Saint Joseph.  Another
outflow boundary extended further southeast, from near Springfield,
IL eastward towards Indianapolis and has largely remained
stationary.  The main cold front extends from the far northwestern
corner of Missouri through central Iowa into southern Wisconsin.
Ahead of the outflow in northern Missouri, the atmosphere was very
unstable (MLCAPEs 3000+ J/kg) and weakly sheared (< 20kts) with a
preference for a pulse storm environment.  Temperatures have pushed
into the upper 80s to around 90 in most locations.

The upper pattern is expected to remain in a holding pattern through
Thursday night, and this should allow:  (1) the first outflow to
likely become the effective cold front as it steadily triggers new
convection through this evening and pushes southward, and (2) allow
the effective cold front to eventually drop south of the forecast
area by Thursday morning.  How exactly this happens is a different
opinion amongst every CAM, including a possible development of a MCS
in western MO late tonight from approach of an upper level
disturbance in South Dakota.  This MCS, if it develops, would edge
central MO as it drops southeastward late tonight and into Thursday
morning.

Severe convective threats remain damaging winds as the primary
threat from either initially from downbursts or from any possible
later organized multicell convection (not a guarantee).  Large hail
also is a threat, but should only manifest itself early, where more
isolated cells can tap into the large CAPEs that exist.

With the effective cold front south of our area scenario
increasingly likely for Thursday, kept max temps on Thursday in the
low-mid 80s with minimal PoPs.  Continued this general theme into
Thursday night.

TES

.LONG TERM...  (Friday through Next Wednesday)
Issued at 250 PM CDT Wed Jun 3 2020

The upper RIDGE axis continues to be the primary feature to track.
It begins the period on Friday located over the southern High Plains
with resultant NW flow aloft over our region.  There remains strong
support from both the GEFS mean and EC ENS mean on how it will track
and evolve through the middle of next week, with a steady
amplification and translation eastward, sliding overhead of our
region on Sunday, and then heading to the eastern CONUS by
Wednesday.  There has been a slight slowing of the eastward
translation after Sunday as the axis slides east of our region.

Through Monday, the overall pattern supports above normal H500
heights and subsequently very warm temperatures.  However,
overlaying this with the specifics of the surface pattern will
undercut this warmth at times.

Ensemble means from the GEFS and EC ENS show the old frontal
boundary trying to buckle back north on Friday as a more ill-defined
focus for potential thunderstorm development with another cold front
approaching from the north.  The former is ultimately expected to
dissolve in favor of what should become a backdoor cold front with
the latter by Friday night.  This will overspread easterly flow into
our region for the weekend (Saturday/Sunday) that will undercut
temperatures in what otherwise would have been a well above normal
temp regime.  The slower eastward translation of the upper RIDGE
after Sunday should now effectively keep this backdoor airmass'
influence on our region for a longer period and could continue into
Monday.

Precipitation chances look to be the best for Friday near the old
and weak frontal boundary and anything that may linger into Friday
night, and supports PoPs that are at or above CLIMO (23-25%) values.
After Friday night and through Monday, the pattern then supports
below CLIMO values and a largely dry forecast.

The slower RIDGE translation for early next week at this time does
not appear to affect the long-term possible track of the remnants of
"Cristobal" from the Gulf of Mexico.  By the time the remnants do
reach our area, "Cristobal" should have a good forward speed and
affect our area for about 12 hours, with a solid consensus of
ensemble data continuing to settle on Tuesday.  Given what else is
going on with respect to the RIDGE, however, if the timing does get
affected one way or the other, the ensembles favor a slower arrival.
For now, above normal PoPs are easily justified for Tuesday with
cooler temps and what could be hefty QPF (1-3").

In the wake of "Cristobal", ensemble means show the edging of the
base of an upper TROF followed by a surface cold front late next
week.  This would favor a temperature rebound with an overall
unfavorable pattern for rain, and will go below CLIMO on PoPs.

TES

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 530 PM CDT Wed Jun 3 2020

Scattered storms will continue to develop along a nearly east to
west outflow boundary which was located between UIN and STL, and
which will shift slowly southward tonight and Thursday. This
convection will likely impact COU and the St Louis metro area this
evening with an unstable atmosphere. The surface winds will be
predominately southwesterly tonight and Thursday south of the
synoptic cold front, but variable and gusty near storms and
outflow boundaries. The prevailing conditions will be VFR outside
of the storms.

SPECIFICS FOR KSTL: Scattered storms will continue to develop along
a nearly east to west outflow boundary which was located between
UIN and STL, and which will shift slowly southward tonight and
Thursday. This convection will likely impact STL this evening
with an unstable atmosphere. The surface winds will be
predominately southwesterly tonight and Thursday south of the
synoptic cold front, but variable and gusty near storms and
outflow boundaries. The prevailing conditions will be VFR outside
of the storms.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:22 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
322 PM CDT Wed Jun 3 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-042100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
322 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected. Some storms could become
severe, mainly during the evening hours, with damaging winds the
primary threat. Large hail will be possible mainly during the early
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms in different portions of the area
continues through Saturday.

The chance for thunderstorms returns to portions of the area on late
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage and hail, if observed,
to the National Weather Service.

TES

In the hours before

Local storm report, Jun 3, 3:51 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     PITTSFIELD              39.61N 90.80W
06/03/2020  M62 MPH          PIKE               IL   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A GUST OF 62
            MPH AT THE LEADING EDGE OF THE STORM. HAIL
            BEGAN FALLING SHORTLY AFTER THE STORM MOVED
            OVERHEAD. HAIL SIZE RANGED FROM PENNY TO
            QUARTER SIZE. HAIL CONTINUED TO FALL AT THE
            TIME OF THE REPORT (4:45P). TIME OF LSR IS
            ESTIMATED BY THE TIME OF THE GUST.

&&

MAPLES
Local storm report, Jun 3, 5:17 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 ENE ELLINGTON         37.24N 90.96W
06/03/2020  E1.00 INCH       REYNOLDS           MO   BROADCAST MEDIA

            REPORTS OF DIME TO QUARTER SIZE HAIL RELAYED
            BY MEDIA PERSONNEL. TIME ESTIMATED FROM
            RADAR.

&&

AE
Local storm report, Jun 3, 6:31 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 ENE DAVIS             39.07N 90.99W
06/03/2020                   LINCOLN            MO   911 CALL CENTER

            POWERLINES WERE REPORTED DOWN ALONG HUBBARD
            CT. NORTH OF TROY. TIME ESTIMATED BY RADAR.

&&

MAPLES
Local storm report, Jun 3, 6:32 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     2 NNW ELSBERRY          39.19N 90.80W
06/03/2020                   LINCOLN            MO   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON HIGHWAY CC JUST
            NORTH OF ELSBERRY. TIME ESTIMATED BY RADAR.

&&

MAPLES
Local storm report, Jun 3, 7:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     2 S FARMINGTON          37.76N 90.43W
06/03/2020  M66 MPH          ST. FRANCOIS       MO   ASOS

            MEASURED GUST BY ASOS AT KFAM.

&&

AE
Local storm report, Jun 3, 7:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             4 NE PHILADELPHIA       39.88N 91.69W
06/03/2020  E1.00 INCH       MARION             MO   LAW ENFORCEMENT

&&

SJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:23 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls52 min
Jun 3, 7:44 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway46 min
Jun 3, 7:48 PM CDTFlash Flood WarningLSXMarion3 hr
Jun 3, 8:06 PM CDTFlash Flood WarningLSXAudrain, Boone, Callaway3 hr
Jun 3, 8:13 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls, Shelby30 min
Jun 3, 8:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway49 min
Jun 3, 9:03 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone42 min
Jun 3, 9:28 PM CDTFlash Flood WarningLSXAudrain, Marion, Monroe, Ralls, Shelby7 hr
Jun 3, 9:49 PM CDTFlash Flood WarningLSXAudrain, Boone6 hr
Jun 3, 10:30 PM CDTFlash Flood WarningLSXMarion6 hr
Jun 3, 10:39 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway33 min
Jun 3, 10:45 PM CDTFlash Flood WarningLSXAudrain, Boone, Callaway5 hr
Jun 4, 12:27 AM CDTRiver Flood WarningLSXMarion11 hr
Jun 4, 3:44 AM CDTAreal Flood WarningLSXAudrain, Callaway6 hr
Jun 4, 7:26 AM CDTRiver Flood WarningLSXMonroe4 hr
Jun 4, 11:09 AM CDTRiver Flood WarningLSXCallaway, Osage8 days
Jun 4, 11:09 AM CDTRiver Flood WarningLSXGasconade, Montgomery8 days
Jun 4, 11:21 AM CDTRiver Flood WarningLSXLewis9 days
Jun 4, 11:21 AM CDTRiver Flood WarningLSXRalls24 hr
Jun 4, 2:14 PM CDTRiver Flood WarningLSXOsage7 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.